Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

April 12, 2010Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2010, 7:47 AM CDT for Nobles County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2010, 7:47 AM CDT (12:47 UTC)
Expired
Apr 12, 2010, 8:15 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS53 KFSD 121247
SVRFSD
MNC105-121315-
/O.NEW.KFSD.SV.W.0004.100412T1247Z-100412T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 AM CDT MON APR 12 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 815 AM CDT

* AT 747 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR WILMONT...OR 13 MILES WEST OF
  WORTHINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  NOBLES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4384 9561 4370 9550 4363 9586 4373 9589
TIME...MOT...LOC 1247Z 248DEG 27KT 4370 9584
WIND...HAIL <58MPH 1.00IN

$$

CJ
2 follow-up statements
103 
WWUS53 KFSD 121300
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 AM CDT MON APR 12 2010

MNC105-121315-
/O.CON.KFSD.SV.W.0004.000000T0000Z-100412T1315Z/
NOBLES MN-
800 AM CDT MON APR 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL NOBLES
COUNTY UNTIL 815 AM CDT...

AT 800 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF WILMONT...OR 9 MILES NORTHWEST
OF WORTHINGTON...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
NOBLES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4366 9574 4374 9579 4384 9561 4370 9550
TIME...MOT...LOC 1300Z 252DEG 27KT 4372 9571
WIND...HAIL <58MPH 1.00IN

$$

CJ
273 
WWUS53 KFSD 121313
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 AM CDT MON APR 12 2010

MNC105-121323-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-100412T1315Z/
NOBLES MN-
813 AM CDT MON APR 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NOBLES COUNTY WILL
EXPIRE AT 815 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4366 9574 4374 9579 4384 9561 4370 9550
TIME...MOT...LOC 1313Z 252DEG 27KT 4375 9558

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:37 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 12, 3:37 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON APR 12 2010

.DISCUSSION...
STRONG MOISTURE RETURN SPARKING A FEW THUNDERSTORMS OVER THE
SOUTHEASTERN PART OF THE CWA...BUT WITH ONLY MINOR
INSTABILITY...LIFTED INDICES AROUND -2 TO -3 C AND CAPE VALUES FROM
ABOUT 850-900MB RUNNING ABOUT 300-500 J/KG NOT EXPECTING ANYTHING
MORE THAN SMALL HAIL FROM THESE STORMS. A COUPLE HAILSTONES COULD
SNEAK UP CLOSE TO THE SIZE OF A QUARTER BUT SHOULD BE FEW AND FAR
BETWEEN. THIS INSTABILITY/MOISTURE ADVECTION CONTINUES THROUGH MUCH
OF THE DAY TODAY SO THERE MAY BE SCATTERED
THUNDERSTORMS...ESPECIALLY NORTH OF I90 AFTER ABOUT 15Z INTO THE
EARLY EVENING. CAPE AND LIFTED INDEX VALUES DO BECOME A LITTLE MORE
SUPPORTIVE OF SEVERE WEATHER...ABOUT -6 TO -7 C AND 1000-1500 J/KG.
WHAT COULD BEGIN TO WORK AGAINST THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON INTO THE EVENING WILL BE DECREASING UPPER LEVEL SUPPORT.
BY TONIGHT...THE SFC WARM FRONT LIKELY TO BE AROUND HIGHWAY 81 OR 14
WITH THE 925MB FRONT IN NORTHEAST SD. AT THE SAME TIME...STRONG
UPPER LEVEL RIDGING DEVELOPS SO ANY ACTIVITY THAT COULD GO ALONG
THESE BOUNDARIES LIKELY TO BE SUPPRESSED BY LACK OF UPPER LEVEL
SUPPORT.

THE CHANCE FOR THUNDERSTORMS ALSO LOOKING A LITTLE STRAINED ON
TUESDAY AS THE UPPER LEVEL WAVE IS WELL TO THE WEST AND THE CWA IS
DEEP INTO THE WARM SECTOR WITH LITTLE TO FOCUS ACTIVITY. AS THE MAIN
WAVE EJECTS IT LOOKS LIKE A LINE OF THUNDERSTORMS WILL DEVELOP IN
CENTRAL SD AHEAD OF THE INCOMING COLD FRONT. WILL KEEP A 20-30 POP
GOING WEST OF THE JAMES FOR THE AFTERNOON THEN SWING THROUGH AN AREA
OF 40 TO 60 POPS ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING
AS THE WAVE AND FRONT SHIFT EASTWARD. THE MAIN CRUX OF THE UPPER
LEVEL SUPPORT DOES MOVE NORTHEAST HOWEVER...SO THE COVERAGE OF
THUNDERSTORMS WILL LIKELY DECREASE THROUGH THE NIGHT.

AS FOR TEMPERATURES...MUCH ABOVE NORMAL CONDITIONS THE NEXT FEW DAYS
AS WARM AND STRONG SOUTHERLY FLOW BECOMES ESTABLISHED TODAY. HIGHS
LIKELY IN THE MID TO UPPER 70S BOTH TODAY AND TUESDAY. TUESDAY LOOKS
TO BE THE WINDIEST OF THE NEXT SEVERAL DAYS AND EXPECT AT SOME POINT
IN TIME A WIND ADVISORY WILL BE NEEDED. BEHIND THE WEAK COLD FRONT
HIGHS STILL EXPECTED TO REMAIN ABOVE NORMAL...WITH HIGHS IN THE 60S
TO LOWER 70S.

&&

.AVIATION...
WARM FRONT WILL PUSH ACROSS THE AREA THIS MORNING...SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS. SMALL HAIL EXPECTED WITH SOME
STORMS...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEST
CHANCES FOR THUNDERSTORMS TO REMAIN ALONG AND N OF THE SFC WARM
FRONT...WHICH WILL BE OVER NE SD AND CNTRL MN BY THIS AFTERNOON. SFC
WINDS FROM 130 TO 170 DEGREES AND INCREASING TO 15 TO 25 KTS THIS
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 12, 4:26 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT MON APR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY EAST OF INTERSTATE 29. A FEW STORMS COULD
PRODUCE HALF INCH HAIL AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA
TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS
DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY
WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 12, 7:40 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             4 SE EDGERTON           43.83N 96.07W
04/12/2010  M1.00 INCH       ROCK               MN   PUBLIC

            HAIL COVERED THE GROUND.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:36 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock24 min
Apr 12, 5:59 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.